Tornadoes · United States · Oklahoma · 2025
EF1 tornado, Horntown to Lamar, Oklahoma, March 4, 2025
From Horntown to Lamar, this EF1 tornado ran 2.9 miles across Hughes County on March 4, 2025, touching down at 5:46 AM CST and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 4, 2025
- Touchdown
- 5:46 AM CST (11:46 UTC)
- Lifted
- 5:49 AM CST (11:49 UTC)
- On the ground
- 3 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Hughes County
- Touchdown point
- 35.097, -96.229
- Lift-off point
- 35.105, -96.179
- Record number
- 2503040546-01
The damage survey
2 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Images relayed via NWSChat.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An intense upper-level trough impacted the WFO Norman Forecast Area during the late evening of the 3rd through the 4th. Initial thunderstorm development occurred along an attendant cold front, moving west to east across the area early in the period. These initial thunderstorms produced reports of large hail and wind damage across western Oklahoma. A few hours later, during the predawn hours of the 4th, a maturing mesoscale convective system (MCS) swept across portions of south-central into southeastern Oklahoma, producing several tornadoes and widespread damaging winds. ||Finally, during daytime hours on the 4th, a strong pressure gradient and low-level jet axis promoted a widespread synoptic high wind episode across the forecast area. As a note, the first, last and highest magnitude wind gusts are those included in this episode for a particular zone (county).
A tornado developed northeast of Horntown and moved east-northeast for about three miles damaging at least two buildings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 4, 1:36 AM CST, 4 hours 10 minutes earlier. Its key messages:
- Updated at 135 AM CST Tue Mar 4 2025
- Severe storms likely late tonight into Tuesday morning.
- Strong damaging wind gusts possible Tuesday afternoon and evening across western Oklahoma/northern Texas.
- Elevated to near critical fire weather conditions on Tuesday.
Area forecast discussion, Mar 4, 1:36 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
136 AM CST Tue Mar 4 2025
...New NEAR TERM, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 135 AM CST Tue Mar 4 2025
- Severe storms likely late tonight into Tuesday morning.
- Strong damaging wind gusts possible Tuesday afternoon and
evening across western Oklahoma/northern Texas.
- Elevated to near critical fire weather conditions on Tuesday.
&&
...New NEAR TERM, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 1230 AM CST Tue Mar 4 2025
- Severe storms ongoing and lingering early this morning
- Strong damaging wind gusts possible Tuesday afternoon and
evening across western Oklahoma/northern Texas.
- Elevated to near critical fire weather conditions on Tuesday.
&&
.NEAR TERM...
(Today and tonight)
Issued at 1230 AM CST Tue Mar 4 2025
Ongoing line of strong to severe thunderstorms will continue to
move east, impacting much of central Oklahoma through the early
morning hours. Storms are just now entering the strongest axis of
instability, but the strongest storms are expected to move well to
the east of I-35 by 8 AM.
After that, we are done? Right? Well, not so much. While rain and
thunderstorms will move east, the winds will increase from the
north, beginning in the western part of Oklahoma around
Noon...before spreading to the rest of the state by the late
afternoon. North winds are expected to be sustained around 25-30
mph...with the occasional gust to over 50 mph. These winds will
not only make it feel a bit cooler than the actual temperature,
the winds will be just as dangerous (and in some cases higher)
than some of the thunderstorm wind gusts seen over the western
part of Oklahoma tonight.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1230 AM CST Tue Mar 4 2025
Wednesday and Thursday will be the next lull...sorta. It's March,
so the winds will be strong, as the surface pressure gradient
relaxes, but not much. Wind speeds on Wednesday will begin to
diminish in the afternoon, but not before wind gusts near 35 mph
occur in the early part of the day.
&&
.LONG TERM...
(Friday through Monday)
Issued at 1230 AM CST Tue Mar 4 2025
Given ongoing convection, we will take a bit more of a look at the
extended in a bit. For now, the general trend of the forecast
remains unchanged. Short wave ridging takes continues Friday,
before the next trough axis swings over the area. Several ensemble
clusters agree on a trough, with half of the clusters suggesting a
sharp trough axis centered to our west. Deterministic runs are a
bit more in line, with the GFS suggesting a stronger 500mb low
over SW Oklahoma on Friday, with the ECMWF suggesting a broader
low centered over SE New Mexico. Bottom line: a small chance of
showers (20%) on Saturday, before ridging begins to take over
again late in the weekend and early next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1114 PM CST Mon Mar 3 2025
A fast moving line of thunderstorms along a squall line currently
stretched across northcentral through southwest Oklahoma will
continue to move eastward across our terminals reducing them to
MVFR conditions at least through 12Z. Could see brief reduced
visibilities due to heavy rain as well as thunderstorms as this
line moves through, along with a potential of severe wind gusts,
hail, and a tornado. A strong cold front is expected to be moving
through between 18-00Z veering winds out of the northwest at
25-35 kts sustained with gusts at 35-55 kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 34 53 33 / 20 10 0 0
Hobart OK 59 33 57 35 / 20 0 0 0
Wichita Falls TX 63 37 59 37 / 10 0 0 0
Gage OK 53 28 56 33 / 30 10 0 0
Ponca City OK 63 31 51 29 / 30 20 0 0
Durant OK 66 38 56 34 / 70 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Warning from 8 AM this morning to midnight CST tonight
for OKZ004-005-009-010-014>016-021-022-033>038-044.
Wind Advisory from 11 AM this morning to 6 AM CST Wednesday for
OKZ006>008-011>013-017>020-023>032-039>043-045>048-050>052.
TX...High Wind Warning from 8 AM this morning to midnight CST tonight
for TXZ083>089.
Wind Advisory from 11 AM this morning to 6 AM CST Wednesday for
TXZ090.
&&
NEAR TERM...21
SHORT TERM...21
LONG TERM....21
AVIATION...68In the hours before
Local storm report, Mar 4, 5:14 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
514 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM Tstm Wnd Dmg 3 SSE Mill Creek 34.36N 96.81W
03/04/2025 Johnston OK Emergency Mngr
Barn and outbuildings damaged east of
Scullin Y Hwy 7 & 1.
&&
BTLocal storm report, Mar 4, 5:17 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
517 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM Tstm Wnd Gst 6 SW Fittstown 34.57N 96.71W
03/04/2025 M87 MPH Pontotoc OK Mesonet
&&
BTLocal storm report, Mar 4, 5:21 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
521 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM Tstm Wnd Gst 6 SW Fittstown 34.56N 96.71W
03/04/2025 E79 MPH Pontotoc OK Mesonet
&&
BTLocal storm report, Mar 4, 5:24 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
524 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM Tstm Wnd Dmg Mill Creek 34.40N 96.82W
03/04/2025 Johnston OK Emergency Mngr
Power poles down highway 7&1 intersect south
near mill creek.
&&
BTLocal storm report, Mar 4, 5:27 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
527 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Gst 1 W Ada 34.78N 96.67W
03/04/2025 E85 MPH Pontotoc OK Public
Funnel cloud also observed.
&&
BTSpecial weather statement, Mar 4, 5:44 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
544 AM CST Tue Mar 4 2025
OKZ048-052-041215-
Atoka OK-Bryan OK-
544 AM CST Tue Mar 4 2025
...Strong thunderstorms will impact portions of northwestern Bryan
and southwestern Atoka Counties through 615 AM CST...
At 543 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenefic to near Durant. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Blue, Kenefic, Lane, Durant, Caddo, Colbert, Bentley,
Armstrong, Calera, Caney, Bokchito, Silo, Tushka, and McGee Creek
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 9605 3381 9652 3415 9645 3416 9641
3417 9641 3449 9588
TIME...MOT...LOC 1143Z 228DEG 37KT 3419 9636 3393 9643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
11.8 hours before the tornado, 110 km from the path. March 4, 2025.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -433 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 534 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 3.6 K/km
Norman, OK (KOUN), 12:00Z
0.2 hours after it, 110 km from the path. March 4, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72551 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -287 m²/s²
- 0-3 km storm-relative helicity
- -329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Mc Alester Regional (MLC), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 101 km away, was scanning. The volume nearest the touchdown began at 11:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 4, 2025
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 4 | 4:28 AM CST | EF1 | Carter, OK | 0.5 | 120 | 3 | $500,000 | |
| March 4 | 4:30 AM CST | EF1 | Wise, TX | 3.2 | 250 | $750,000 | ||
| March 4 | 4:43 AM CST | EF0 | Carter, OK | 1.2 | 40 | $100,000 | ||
| March 4 | 5:03 AM CST | EF0 | Pontotoc, OK | 8.8 | 100 | $200,000 | ||
| March 4 | 5:11 AM CST | EF1 | Pontotoc, OK | 3.7 | 200 | 1 | $10 million | |
| March 4 | 5:16 AM CST | EF1 | Pontotoc, OK | 1.0 | 40 | $300,000 | ||
| March 4 | 5:24 AM CST | EF1 | Dallas, TX | 0.4 | 85 | $1.0 million | ||
| March 4 | 5:25 AM CST | EF1 | Pontotoc, OK | 4.8 | 150 | $75,000 | ||
| March 4 | 5:37 AM CST | EF1 | Johnston, OK | 1.6 | 100 | $200,000 | ||
| March 4 | 6:06 AM CST | EF1 | Okmulgee, OK | 1.8 | 375 | $80,000 | ||
| March 4 | 6:10 AM CST | EF1 | Okmulgee, OK | 3.3 | 350 | $40,000 | ||
| March 4 | 6:22 AM CST | EF1 | Okmulgee, OK | 2.7 | 400 | $75,000 | ||
| March 4 | 6:25 AM CST | EF0 | Okmulgee, OK | 3.1 | 250 | $10,000 | ||
| March 4 | 6:33 AM CST | EF1 | McIntosh, OK | 0.7 | 150 | $20,000 | ||
| March 4 | 6:51 AM CST | EF0 | McIntosh, OK | 1.6 | 150 | $50,000 | ||
| March 4 | 7:15 AM CST | EF1 | Franklin, TX | 18.4 | 858 | 3 | $500,000 | |
| March 4 | 7:44 AM CST | EF1 | Morris, TX | 9.0 | 735 | $25,000 | ||
| March 4 | 7:47 AM CST | EF1 | Bowie, TX | 18.6 | 850 | $60,000 | ||
| March 4 | 7:51 AM CST | EF1 | Bowie, TX | 18.9 | 580 | $500,000 | ||
| March 4 | 8:46 AM CST | EF1 | Harrison, TX | 1.0 | 100 | $25,000 | ||
| March 4 | 9:00 AM CST | EF1 | Caddo Parish, LA | 3.9 | 114 | $100,000 | ||
| March 4 | 9:19 AM CST | EF1 | Caddo Parish, LA | 0.8 | 225 | $10,000 | ||
| March 4 | 9:49 AM CST | EF1 | Tyler, TX | 0.5 | 75 | $25,000 | ||
| March 4 | 10:06 AM CST | EF1 | Claiborne Parish, LA | 1.8 | 300 | $100,000 | ||
| March 4 | 10:29 AM CST | EF1 | Sabine, TX | 5.6 | 625 | $10,000 | ||
| March 4 | 11:01 AM CST | EF1 | Vernon Parish, LA | 1.1 | 100 | $20,000 | ||
| March 4 | 11:27 AM CST | Unrated | Vernon Parish, LA | 2.2 | 10 | |||
| March 4 | 11:50 AM CST | EF1 | Rapides Parish, LA | 6.8 | 100 | $270,000 | ||
| March 4 | 12:10 PM CST | EF1 | Caldwell Parish, LA | 0.4 | 200 | $25,000 | ||
| March 4 | 4:52 PM CST | EF1 | Ascension Parish, LA | 1.8 | 50 | $100,000 | ||
| March 4 | 5:16 PM CST | EF0 | Saint James Parish, LA | 1.4 | 75 | $50,000 | ||
| March 4 | 6:13 PM CST | EF1 | Plaquemines Parish, LA | 5.5 | 75 | $300,000 | ||
| March 4 | 6:24 PM CST | EF2 | Wayne, MS | 4.0 | 150 | 4 | ||
| March 4 | 6:33 PM CST | EF1 | Plaquemines Parish, LA | 2.8 | 75 | $10,000 | ||
| March 4 | 7:55 PM CST | EF1 | George, MS | 0.9 | 30 | |||
| March 4 | 11:06 PM CST | EF0 | Santa Rosa, FL | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.